Alert archive / New York / Small Craft Advisories in 2024

Small Craft Advisory 64, NWS Buffalo, NY

August 20, 2024

NWS Buffalo, NY issued this small craft advisory at Aug 20, 2024, 10:12 PM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Aug 20, 2024, 10:12 PM EDT (02:12 UTC)
Expired
Aug 21, 2024, 5:00 AM EDT
In force
7 hr
Issued by
NWS Buffalo, NY

The text

As transmitted.

403 
WHUS71 KBUF 210212
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
1012 PM EDT Tue Aug 20 2024

LOZ042-210900-
/O.NEW.KBUF.SC.Y.0064.240821T0212Z-240821T0900Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
1012 PM EDT Tue Aug 20 2024

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 AM EDT WEDNESDAY...

* WHAT...North winds 15 to 25 knots.

* WHERE...The nearshore waters of Lake Ontario from the Niagara 
  River to Hamlin Beach.

* WHEN...Until 5 AM EDT Wednesday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
1 follow-up statement
005 
WHUS71 KBUF 210832
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
432 AM EDT Wed Aug 21 2024

LOZ042-210945-
/O.EXP.KBUF.SC.Y.0064.000000T0000Z-240821T0900Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
432 AM EDT Wed Aug 21 2024

...SMALL CRAFT ADVISORY WILL EXPIRE AT 5 AM EDT EARLY THIS
MORNING...

Winds and waves will continue to diminish this morning.

$$

EAJ

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Aug 20, 8:02 PM EDT, 2 hours 10 minutes earlier.

Area forecast discussion, Aug 20, 8:02 PM EDT, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
802 PM EDT Tue Aug 20 2024

.SYNOPSIS...
A cool, early fall-like airmass will remain in place through
midweek. An upper level disturbance will back in across the region
bringing some sprinkles or showers at times through Thursday morning.
Then high pressure will bring a fantastic stretch of dry and warmer
weather Friday through early next week.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
A closed upper level low will drop southward into New York tonight,
and then will shift east across New England Wednesday and Wednesday
night. This will maintain a cool northerly flow during this time
with 850mb temperatures around +5C. This will result in some lake
effect clouds and showers at times, especially at locations east of
Rochester which will be closest to the system.

Fairly numerous showers east of Lake Ontario will spread south and
west through this evening following the progression of the upper
low. The loss of daytime heating will cause showers further from the
lakes to dissipate some, but there's ample moisture and lake induced
instability to support fairly steady lake effect rain showers
southeast of Lake Ontario. These will be most focused from Rochester
to Oswego. Steadiest showers will shift east Wednesday morning,
again following the eastward progression of the upper low. Being
further from the system, there will be a muted response off Lake
Erie, with lake effect clouds and possibly a few showers at times.

Showers will diminish in coverage Wednesday night as the low pulls
away, with scattered showers continuing southeast of Lake Ontario.
There may be one final burst as flow weakens and allows a singular
land breeze convergence band to develop off of Lake Ontario.

The cool flow will result in below normal temperatures during the
period, however cloud cover and some wind will limit radiational
cooling at most locations each night. The exception is in the
Southern Tier valleys which will clear out Wednesday night. In
general low temperatures will range from the mid 40s to lower 50s.
Highs on Wednesday will be in the 60s most areas, except east of
Lake Ontario where cloud cover and showers will keep it in the upper
50s at most spots.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
The closed low will move across northern New England Thursday and
Thursday night. Cyclonic flow will persist across the region with
moist low-levels across the North Country into Thursday evening.
Partly cloudy skies with widely scattered showers will continue
across the Eastern Lake Ontario region Thursday through late
Thursday afternoon. Increasing heights and temperatures will promote
sunshine and dry weather across western NY Thursday. Highs will
range from the upper 60s across the higher terrain to the low 70s
across the lake plains.

Clouds will diminish from west to east across the Eastern Lake
Ontario region Thursday night. Surface high pressure will build into
the region with mostly clear and calm conditions across western NY.
Valley fog is possible across the western Southern Tier into the
Finger Lakes region into Friday morning. Lows will reach the upper
40s to low 50s across the higher terrain to the mid to upper 50s
near the lakeshores.

A longwave ridge will build into the central CONUS Friday. Surface
high pressure will move south of the eastern Great Lakes region and
off the Mid-Atlantic coast by Friday night. More seasonable weather
expected Friday with highs in the mid to upper 70s across the lake
plains and the low to mid 70s across the higher terrain. Mid-level
heights will build Friday night with dry weather. Slightly warmer
than previous nights with lows in the low to mid 50s, 60 near the
lakeshores.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
An anomalously strong ridge will build further across the
Mississippi Valley and into the Great Lakes region this weekend.
Surface high pressure will remain anchored along the eastern
seaboard and warm, dry weather is likely across the eastern
Great Lakes region through at least Saturday night. A trough may sharpen
across the Northeast Sunday through Sunday night. This will
bring low chances of showers and thunderstorms to the region,
mainly afternoon through early evening. The upper level ridge
will slide eastward and warm, and mostly dry weather is likely
into early next week.

Temperatures will be above normal Saturday through Tuesday with
highs averaging in the low to mid 80s across the lake plains and the
upper 70s to low 80s across the higher elevations. Lows will be near
normal to slightly above normal with temperatures in the upper
50s to mid 60s.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
A cyclonic flow of chilly air around the backside of a nearly
stationary storm system over the St Lawrence valley will circulate
VFR cigs and widely separated...short lived showers across the
region through Wednesday. The bulk of the showers will be found
southeast of Lake Ontario.

Outlook...

Wednesday night...Mainly VFR, except areas of MVFR and showers east
of Lake Ontario.
Thursday...Mainly VFR with a chance of showers east of Lake Ontario
early.
Friday and Saturday...VFR.
Sunday...Mainly VFR. A chance of showers late.

&&

.MARINE...
A large upper level storm system over the St Lawrence valley this
evening will settle to the south across the Adirondacks during the
course of tonight and Wednesday morning before drifting across New
England later Wednesday and Wednesday night.

This will maintain moderate to occasionally fresh northerlies over
the Lower Great Lakes into Wednesday morning...then as sfc high
pressure builds in Wednesday afternoon and night...winds will back
to the northwest and weaken a bit. This scenario will produce choppy
conditions along the south shore of Lake Ontario...especially east
of Thirty Mile point tonight.

The area of high pressure will move to the Mid Atlantic region
Thursday and Friday where it will help to generate moderate west to
northwest winds across the Lower Great Lakes.

Waterspouts will be possible through Wednesday night due to the
unusually cool airmass and warm lake water temperatures. Mariners
should be wary of waterspout development...especially within lines
of low clouds and in showers. Take evasive action and stay clear of
waterspouts until they dissipate. They can easily overturn
watercraft.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Apffel
NEAR TERM...Apffel
SHORT TERM...HSK
LONG TERM...HSK
AVIATION...RSH
MARINE...RSH
Hazardous weather outlook, Aug 20, 1:32 PM EDT, 8 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
132 PM EDT Tue Aug 20 2024

NYZ001>008-010>014-019>021-085-211745-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
132 PM EDT Tue Aug 20 2024

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ042>045-062>065-211745-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
132 PM EDT Tue Aug 20 2024

This Hazardous Weather Outlook is for portions of Lake Ontario.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a chance of waterspouts through Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-SLZ022-024-211745-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
132 PM EDT Tue Aug 20 2024

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Apffel

Nearby

Small Craft Advisories in New York, 2024Every small craft advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.